Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 60, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2022, 11:27 AM CDT for Calhoun County, Jersey County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 11:27 AM CDT (16:27 UTC)
- Expired
- May 19, 2022, 12:05 PM CDT
- In force
- 38 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Jersey County, IL, Madison County, IL, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 35 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 11:31 AM CDT | TSTM WND DMG | 3 Ssw Maryland Heights, MO | REPORT OF TREES DOWN AT CROWN RIDGE AND RIDGEMEADOW DR AND AT RIVER BEND AND RIVER VALLEY DR. |
| May 19, 11:43 AM CDT | HAIL 0.75 | 2 Nw Saint Ann, MO | REPORT FROM MPING: DIME (0.75 IN.). |
| May 19, 11:45 AM CDT | TSTM WND GST 48 | 2 Ssw Hazelwood, MO | KSTL METAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WUUS53 KLSX 191627
SVRLSX
ILC013-083-119-MOC183-189-191715-
/O.NEW.KLSX.SV.W.0060.220519T1627Z-220519T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1127 AM CDT Thu May 19 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in southwestern Illinois...
West central Madison County in southwestern Illinois...
Southwestern Jersey County in southwestern Illinois...
Northern St. Charles County in east central Missouri...
Northern St. Louis County in east central Missouri...
* Until 1215 PM CDT.
* At 1126 AM CDT, a severe thunderstorm was located over Spirit of
St. Louis Airport, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ballwin and Cottleville around 1130 AM CDT.
St. Peters, Chesterfield, Town and Country and Harvester around
1135 AM CDT.
St. Charles, Maryland Heights, Creve Coeur, Olivette and Champ
around 1140 AM CDT.
Overland, St. Ann, Bridgeton, St. John, Woodson Terrace,
Bel-Ridge, Lambert-St. Louis International Airport, Breckenridge
Hills, Charlack and Edmundson around 1145 AM CDT.
Other locations in the path of this severe thunderstorm include
Florissant, Hazelwood, Ferguson, Berkeley, Dellwood, Kinloch,
Calverton Park, Bellefontaine Neighbors, Black Jack, Spanish Lake,
Elsah, West Alton, Portage Des Sioux, Castle Point, Alton and
Godfrey.
This includes Interstate 70 in Missouri between exits 216 and 231.
This also includes First Missouri State Capitol Historic Site and
Pere Marquette State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3873 9020 3875 9018 3877 9017 3877 9018
3875 9019 3871 9026 3868 9028 3855 9051
3885 9080 3907 9043 3893 9024 3879 9008
TIME...MOT...LOC 1626Z 236DEG 45KT 3868 9067
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney3 follow-up statements
449
WWUS53 KLSX 191640
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1140 AM CDT Thu May 19 2022
ILC013-191649-
/O.CAN.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
Calhoun IL-
1140 AM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3873 9020 3877 9017 3877 9018 3876 9019
3871 9026 3868 9029 3855 9051 3875 9070
3887 9056 3887 9054 3891 9050 3894 9048
3903 9038 3893 9024 3879 9008
TIME...MOT...LOC 1639Z 238DEG 42KT 3869 9048
$$
ILC083-119-MOC183-189-191715-
/O.CON.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
Madison IL-Jersey IL-St. Charles MO-St. Louis MO-
1140 AM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR WEST CENTRAL MADISON AND SOUTH CENTRAL JERSEY COUNTIES IN
SOUTHWESTERN ILLINOIS...NORTHEASTERN ST. CHARLES AND NORTHERN ST.
LOUIS COUNTIES IN EAST CENTRAL MISSOURI...
At 1139 AM CDT, a severe thunderstorm was located over Maryland
Heights, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. At 1128 AM Spirit of St. Louis Airport
reported a 60 mph wind.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
University City, Overland, Clayton, Olivette, Lambert-St. Louis
International Airport and Breckenridge Hills around 1145 AM CDT.
Other locations in the path of this severe thunderstorm include
Florissant, Hazelwood, St. Ann, Bridgeton, Berkeley, St. John,
Normandy, Northwoods, Woodson Terrace, Bel-Ridge, Ferguson, Jennings,
Bellefontaine Neighbors, Dellwood, Riverview, Moline Acres, Calverton
Park, Flordell Hills, Castle Point, Black Jack, Madison, Spanish
Lake, Glasgow Village, Granite City, Alton, Godfrey and Hartford.
This also includes First Missouri State Capitol Historic Site.
This includes Interstate 70 in Missouri between exits 222 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3873 9020 3877 9017 3877 9018 3876 9019
3871 9026 3868 9029 3855 9051 3875 9070
3887 9056 3887 9054 3891 9050 3894 9048
3903 9038 3893 9024 3879 9008
TIME...MOT...LOC 1639Z 238DEG 42KT 3869 9048
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Carney770
WWUS53 KLSX 191655
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1155 AM CDT Thu May 19 2022
ILC083-119-MOC183-191705-
/O.CAN.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
Madison IL-Jersey IL-St. Charles MO-
1155 AM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MADISON...SOUTH
CENTRAL JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS AND NORTHEASTERN ST.
CHARLES COUNTIES IN EAST CENTRAL MISSOURI IS CANCELLED...
The severe thunderstorm which prompted the warning has.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3877 9017 3877 9018 3859 9044 3869 9054
3882 9045 3882 9037 3885 9035 3889 9033
3889 9030 3885 9026 3882 9019 3883 9014
3882 9014 3880 9012
TIME...MOT...LOC 1655Z 238DEG 42KT 3877 9028
$$
MOC189-191715-
/O.CON.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
St. Louis MO-
1155 AM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHEASTERN ST. LOUIS COUNTY...
At 1155 AM CDT, a severe thunderstorm was located over Dellwood,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Spanish Lake around 1200 PM CDT.
This includes Interstate 70 in Missouri near exit 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 9017 3877 9018 3859 9044 3869 9054
3882 9045 3882 9037 3885 9035 3889 9033
3889 9030 3885 9026 3882 9019 3883 9014
3882 9014 3880 9012
TIME...MOT...LOC 1655Z 238DEG 42KT 3877 9028
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney263
WWUS53 KLSX 191705
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1205 PM CDT Thu May 19 2022
MOC189-191714-
/O.CAN.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
St. Louis MO-
1205 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of southern St. Louis County until 1215.
LAT...LON 3877 9017 3877 9018 3859 9044 3869 9054
3882 9045 3882 9037 3885 9035 3889 9033
3889 9030 3885 9026 3882 9019 3883 9014
3882 9014 3880 9012
TIME...MOT...LOC 1702Z 236DEG 45KT 3884 9015
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:50 AM CDT, 37 minutes earlier.
Area forecast discussion, May 19, 10:50 AM CDT, 37 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 1050 AM CDT Thu May 19 2022 .UPDATE... Issued at 1045 AM CDT Thu May 19 2022 Initial line of thunderstorms associated with the leading band of the convective system has been gradually consolidating, although it has maintained itself longer than expected. This is likely to move into the St Louis metro area around noon. A few stronger cores are capable of producing hail as it moves through. The MCV itself is just now entering southwest MO and has already had some convective redevelopment. We expect the primary severe weather threat today to occur with this feature as it crosses through southern Missouri. All severe weather threats are possible with this as the low level flow gets locally enhanced around this vortex, increasing the low level and overall shear available. Tornadoes, damaging winds, and large hail are all possible as this moves through this afternoon and evening. Kimble && .SHORT TERM... (Through Late Friday Afternoon) Issued at 348 AM CDT Thu May 19 2022 The primary forecast issue today is the chance of thunderstorms and severe weather. The latest guidance is generally in good agreement tracking the MCV currently located in SC KS across southeast MO and southwest IL this afternoon and evening. The MCV will be the catalyst promoting scattered thunderstorms this afternoon across southeast and east-central MO and southwest IL as it interacts with what should be a very unstable (MLCAPE of 2500-3000 J/KG) and weakly capped air mass. Deep layer shear on the order of 30-40 kts would favored an organized severe weather threat, and enhancement of the low level shear with 0-3km SRH of 200-300 m2/s2 would suggest the severe threat includes supercells and organized multicells. While there is some variance in the timing and coverage of storms with the CAMS, a number of solutions include updraft helicity tracks and supercell structures. The large amount of buoyancy and steep mid level lapse rates would suggest large hail is a significant threat and forecast hodographs depict a decent amount of low level curvature to support a threat of a few tornadoes as well. Otherwise gusty southerly winds and very warm temperatures with highs in the 80s are expected today. Present thinking is that storms will have exited the area by 02z tonight and the remainder of tonight will be tranquil. Flow aloft will begin backing to more southwesterly with heights aloft weakly rising in response to a positively tilted long wave upper trof digging into the Great Basin. The primary cold front and associated precipitation continues to be the big item Friday through Saturday night. The deterministic and ensemble guidance continues to show some key differences in the speed and southward advancement of the front late Friday into Saturday. The best clustering would bring the front into NE MO and WC IL on Friday afternoon. It still looks like a very warm day ahead of the cold front with good southwesterly low level flow, and I expect highs well into the 80s and in the lower 90s in metro St. Louis. Little has changed with respect to my thoughts on surface-based storms initiating along the advancing cold front despite very unstable conditions. The odds look very low and not likely as all the guidance is showing considerable CIN/capping owing partly to rising mid level heights in the southwest flow aloft. As such we are not messaging any severe weather threat. If there is any precipitation through sunset it will probably be showers found in the post-frontal cool air across northeast MO and west central IL. Glass .LONG TERM... (Friday Night through Wednesday) Issued at 348 AM CDT Thu May 19 2022 There is even more variance in the cold front position Friday night into Saturday morning with some of the guidance waving the front back north Friday night and then sinking it south on Saturday, or sinking it south Friday night and then waving it north on Saturday morning. Within the post-frontal air mass beginning Friday night and continuing into Saturday there should be an uptick in the coverage of precipitation, generally focused in the vicinity of the 850 mb front where convergence is greatest and frontogenetical forcing will be present. Besides showers in the cool air, sufficient elevated instability will be present to support post-frontal embedded thunderstorms. As discussed yesterday, there will be a noticeable contrast in temperatures on Saturday spanning the cold front, and the uncertainty in the exact position of the front is reflected in some of the point NBM high temperature guidance which shows 12-20+ degree spread from the upper to lower quartile. Highs behind the front will be markedly cooler, and as much as 10-15 degrees below normal. Despite the differences in position and motion of the front through Saturday, there is good agreement in the models that the cold front will move southward through the entire CWA on Saturday night. This is in response to the short wave trof moving from the Great Basin into the upper Mississippi Valley and resultant height falls spreading into the region. This contribution of large scale forcing to the already present frontogenetic forcing will result in widespread and heavier post-frontal rain as well. It still appears that rain should come to an end across the area by early Sunday morning. Surface high pressure will then dominate Sunday into Monday with high pressure building in on Sunday, and then slowly retreating on Monday. Dry, less humid, and cooler weather featuring below normal temperatures will prevail these days. After the weekend precipitation, the next good threat of showers and perhaps a few thunderstorms will be in the Tuesday-Wednesday period associated with a migratory trof moving from the Plains into the MS Valley. Glass && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 645 AM CDT Thu May 19 2022 Fog that is currently going on at any of the terminals should dissipate by 13z. A complex of showers and storms currently in SW MO will move east-northeast this morning and weaken but may bring a brief period of showers or thunderstorms into KCOU and KJEF between 15-16z. Otherwise showers and storms are expected to develop from central MO into east central MO and west central IL this afternoon and will impact KCOU and KJEF and the St. Louis terminals. I currently have MVFR flight conditions with this afternoon/early evening activity, however if more intense thunderstorms directly impact the terminals then IFR flight conditions accompanied by gusty winds are possible. All the shower and thunderstorms should be east of all the terminals by 01z tonight with VFR flight conditions thereafter. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 19, 4:05 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 405 AM CDT Thu May 19 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-200915- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 405 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the storms across southeast and east central Missouri and southwest Illinois will be severe capable of large hail, damaging winds, and possibly a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across parts of the area Friday night through Saturday night, and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening across portions of southeast and east central Missouri and southwest Illinois. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:37 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 38 min |
| May 19, 1:03 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 42 min |
| May 19, 4:38 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 52 min |
| May 19, 5:06 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair | 39 min |
| May 19, 5:16 PM CDT | Tornado Warning | LSX | Madison, Saint Clair | 29 min |
| May 19, 5:19 PM CDT | Tornado Warning | LSX | Jersey, Madison | 26 min |
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Monroe, Randolph, Saint Clair, Washington | 63 min |
| May 19, 5:44 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| May 19, 5:46 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison | 44 min |
| May 19, 6:07 PM CDT | Tornado Warning | LSX | Bond, Clinton | 38 min |
| May 19, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Marion | 53 min |
| May 19, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 26 min |
| May 19, 6:26 PM CDT | Areal Flood Advisory | LSX | Bond, Clinton | 3 hr |
| May 19, 6:28 PM CDT | Tornado Warning | LSX | Bond, Fayette, Montgomery | 24 min |
| May 19, 6:32 PM CDT | Tornado Warning | LSX | Marion | 31 min |
| May 19, 9:48 AM CDT | Severe Thunderstorm Warning | LSX | Osage | 30 min |
| May 19, 10:37 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 38 min |
| May 19, 11:00 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 45 min |
| May 19, 2:49 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 41 min |
| May 19, 3:21 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Reynolds, Washington | 54 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 50 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 34 min |
| May 19, 4:04 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 41 min |
| May 19, 4:09 PM CDT | Tornado Warning | LSX | Franklin | 36 min |
| May 19, 4:16 PM CDT | Tornado Warning | LSX | Reynolds | 44 min |
| May 19, 4:55 PM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 35 min |
| May 19, 5:00 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 11 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.